Alert archive / New Jersey / Flash Flood Warnings in 2004

Flash Flood Warning 11, NWS New York, NY

July 23, 2004Bergen County, Essex County, Hudson County, New Jersey

NWS New York, NY issued this flash flood warning at Jul 23, 2004, 11:06 AM EDT for Bergen County, Essex County, Hudson County, New Jersey. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 2004, 11:06 AM EDT (15:06 UTC)
Expired
Jul 23, 2004, 1:00 PM EDT
In force
114 min
Issued by
NWS New York, NY
Area
Whole counties

Counties Bergen County, NJ, Essex County, NJ, Hudson County, NJ

The radar

The Philadelphia radar (KDIX), 101 km from the middle of the area, began a volume at 15:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 3.1 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2004-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2004-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1005 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KOKX 231506
FFWOKX
NJC003-013-017-231700-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE UPTON NY
1106 AM EDT FRI JUL 23 2004

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN BERGEN COUNTY IN NORTHEAST NEW JERSEY
  EASTERN ESSEX COUNTY IN NORTHEAST NEW JERSEY
  NORTHERN HUDSON COUNTY IN NORTHEAST NEW JERSEY

* UNTIL 100 PM EDT

* AT 1103 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN NEAR LYNDHURST...MOVING NORTHEAST AT 10 MPH.

* THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE NEAR...
  MOONACHIE AND TETERBORO AROUND 1115 AM
  RIDGEFIELD AROUND 1120 AM
  HACKENSACK AND FORT LEE AROUND 1125 AM
  ENGLEWOOD AROUND 1135 AM
  8 MILES SOUTHEAST OF HAWTHORNE AROUND 1140 AM
  BERGENFIELD AND ORADELL AROUND 1145 AM

SOME OTHER LOCATIONS IN THE WARNING INCLUDE KEARNY...NORWOOD AND
UNION CITY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

$$

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
UPTON NY.

LAT...LON 4072 7429 4068 7406 4099 7387 4108 7407
1 follow-up statement
000 
WGUS71 KOKX 231710
FFSOKX
NJC003-013-017-231730-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
105 PM EDT FRI JUL 23 2004


...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT FOR 100 PM EDT HAS 
BEEN ALLOWED TO EXPIRE...

HEAVY RAIN CONTINUES TO FALL OVER THE AREA...HOWEVER THE FLASH 
FLOODING THREAT HAS DIMINISHED. SOME ROADWAYS...LOW LYING AND POOR 
DRAINAGE AREAS STILL MAY BE COVERED WITH WATER...THEREFORE MOTORISTS 
ARE ADVISED TO AVOID DRIVING THROUGH FLOODED ROADWAYS.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 2:30 AM EDT, 8 hours 36 minutes earlier.

Area forecast discussion, Jul 23, 2:30 AM EDT, 8 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
230 AM EDT FRI JUL 23 2004

.SHORT TERM (TODAY THROUGH SATURDAY)...

BIGGEST CONCERN WITH THIS FORECAST PACKAGE IS WHERE/WHEN IT RAINS
AND HOW MUCH. SLOW MOVING COLD FRONT WILL MEANDER INTO OUR NECK OF
THE WOODS BY EVENING. THERES NOT GOING TO BE MUCH IN THE WAY OF
UPPER SUPPORT TO FUEL ORGANIZED CLUSTERS OF STRONG TSTMS ALONG AND
IN ADVANCE OF THE FRONT...BUT ATMOSPHERE IS VERY MOIST (TDS
CURRENTLY IN THE MID 70S IN THE NYC METRO). PWS WILL CLIMB TO
AROUND 2.00 TODAY AS A DIRECT RESULT OF THIS MOISTURE. THIS
COMBINED WITH LITTLE FLOW ALOFT AND SOME INSTAB WILL CREATE AN
ENVIRONMENT FOR BANDS OF HEAVY RAINFALL. IT LOOKS AS THOUGH MOST IF
NOT ALL OF THE RAIN TODAY WILL BE CONFINED TO THE FRONT OR JUST
AHEAD OF IT. THIS MEANS LIKELY POPS WELL INLAND...CHANCE IN THE
CITY...AND SLT CHANCE ERN ZONES. ERN LI MAY NOT SEE ANY RAIN UNTIL
LATE THIS EVENING.

SHOWERS AND ISOLD TSTMS CREEP EWD TONIGHT AS THE FRONT SLOWLY
ADVANCES TO THE COAST. WILL GO WITH LIKELY POPS MOST AREAS
TONIGHT...EXCEPT EXTREME SERN CT AS WELL AS THE ERN END OF LI. SOME
SEMBLANCE OF A LOW LEVEL JET GETS GOING THIS EVENING...SO PRECIP
SHOULD BLOSSOM DURING THIS TIMEFRAME...WITH SOME OF IT HEAVY.

THE SHOWERS BECOME LIGHTER ON SATURDAY AS MORE OF A WINTERTIME
OVERRUNNING SITUATION DEVELOPS AS ANOMALOUSLY STRONG AND COOL HIGH
MOVES INTO NRN NEW ENGLAND...PUSHING OUR FRONT OFFSHORE.
UNFORTUNATELY...EVEN IF WE DONT HAVE HEAVY RAIN FOR MOST OF THE DAY
SATURDAY...IT WILL STILL BE RATHER NASTY...WITH LIGHT RAIN AND LOW
CLOUDS. NELY WINDS OFF OF THE COOL SRN NEW ENGLAND WATERS WILL ADD
TO THE UNPLEASANT WEATHER.

WAS TEMPTED TO ISSUE A FLOOD WATCH FOR PARTS OF THE CWA...BUT AFTER
LOOKING AT FFG VALUES...I WONT. THE MODELS ARE IN GOOD AGREEMENT
THAT A 1-2 BASIN AVERAGE IS LIKELY TODAY THROUGH SATURDAY ACROSS
THE LOWER HUDSON VALLEY AND PARTS OF NRN NJ. IN THAT AREA...3 TO 6
HOUR FFG VALUES ARE 3.5 TO 5 WITH 24H VALUES >5. NYC/LI EXTREME
NERN NJ FFG VALUES ARE MUCH LOWER...BUT OVERALL QPF FORECAST IS
LOWER THERE...AND WILL TAKE QUITE AWHILE TO ACCUMULATE. HOWEVER...IT
IS VERY MUCH WORTH THE MENTION THAT ANY SLOW-MOVING THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS...WHICH WILL CAUSE
LOCALIZED FLOODING PROBLEMS...ESPECIALLY IN URBAN AREAS. SITUATION
WILL BE WATCHED CLOSELY...BUT NO FLOOD WATCH ATTM.
&&

.LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...

THE PERIOD STARTS OFF RATHER NASTY. COOL HIGH CONTINUES TO MOVE IN
FROM THE NORTH...BUT MODELS AGREE THAT WARM MOIST AIR IN THE LOW AND
MID LEVELS WILL CONTINUE TO OVERRUN IT. THIS MEANS A NASTY AND COOL
SUNDAY MONDAY AND PERHAPS EVEN TUE. LOW CLOUDS/NORTHEAST FLOW/LIGHT
RAIN AND DRIZZLE AT TIMES WILL MAKE FOR UNPLEASANT JULY WEATHER.
TEMPS COULD REMAIN IN THE 60S SUNDAY AND MONDAY WITH THIS TYPE OF
SETUP...WITH DRY AIR RESERVOIR IN NRN NEW ENGLAND FEEDING US DRIER
DEWPOINTS THAT WILL ALLOW THE LOW LEVELS WET-BULB DOWN. MAY SEE
WARMUP LATER TUE AND ESPECIALLY WEDNESDAY AS A LOW MOVES TO OUR
WEST.
&&

.AVIATION...
MVFR VSBY AND LOW MVFR/IFR CIGS ACROSS MOST OF THE REGION. CIGS
SHOULD CONTINUE TO LOWER TO IFR WITH IFR/MVFR VSBY TOWARD DAYBREAK
ACROSS MOST AREAS AS BOUNDARY LAYER DECOUPLES AND MOISTURE POOLS
BENEATH. CIGS SHOULD IMPROVE TO LOW VFR ACROSS MOST AREAS BY
16Z...EXCEPT KGON...WITH DAYTIME MIXING AND INCREASING SOUTHERLY
GRADIENT AS COLD FRONT APPROACHES FROM THE WEST. KGON WILL MOST
LIKELY REMAIN UNDER INFLUENCES OF MARINE LAYER WITH MVFR/IFR
CIGS/VSBY. VSBY WILL REMAIN LOW VFR/HIGH MVFR ACROSS MOST REGIONS IN
HAZE. SHRA/TSRA AHEAD OF APPROACHING COLD FRONT WILL BE MOST
PREVALENT THIS AFTERNOON OVER KSWF...AND THEN INCREASING LIKELIHOOD
KEWR AND KTEB BY 18Z...AND OVER KHPN...KLGA...KJFK AFTER 20Z. EXPECT
MVFR CIGS/OCCASIONAL IFR VSBY IN HEAVY DOWNPOURS WITH ACTIVITY. SHRA
ACTIVITY MOVES TO EASTERN AIRPORTS IN THE LATE EVENING. MOST AREAS
SHOULD FALL BACK TO LOW MVFR/IFR CIGS/VSBY OVERNIGHT WITH SHRA/TSRA
ACTIVITY AND MOIST SOUTHERLY FLOW AHEAD OF SLOW MOVING COLD FRONT.
&&

.MARINE...
WILL PUT UP HEADLINE FOR POSSIBLE SCA FOR ROUGH OCEAN WATERS
SATURDAY NIGHT. GENERAL SOUTHERLY FLOW OVER THE WATERS TODAY AHEAD
OF AN APPROACHING COLD FRONT. SEAS REMAIN BELOW SCA ON THE OCEAN.
COLD FRONT SLOWLY CROSSES OVER THE WATERS ON SATURDAY AND THEN
BECOMES STATIONARY OVER THE AREA...WITH FLOW BECOMING NE IN THE
AFTERNOON. WAVE OF LOW PRESSURE TRAVELS NE FROM MID-ATLANTIC SUNDAY
AND MONDAY...WELL SE OF THE WATERS...BUT WITH A TIGHT NE GRADIENT
BETWEEN THE LOW AND STRONG CANADIAN HIGH PRESSURE TO THE NW SATURDAY
NIGHT THROUGH MONDAY. WINDS ACROSS ALL WATERS WILL INCREASE TO 15 TO
20 KT BY SUNDAY MORNING....WITH OCCASIONAL GUSTS TO 25 KT POSSIBLE
ON SUNDAY. THE PROLONGED NE FETCH SHOULD BUILD SEAS TO SCA ON THE
OCEAN SATURDAY NIGHT...REMAINING THROUGH MONDAY. CONDITIONS SUBSIDE
BELOW SCA ON TUESDAY AS HIGH PRESSURE BUILDS OVER THE WATERS AND THE
COLD FRONT PUSHES FURTHER SOUTH.
&&

.HYDROLOGY...PLEASE SEE ABOVE SHORT TERM DISCUSSION FOR DETAILS.
ALTHOUGH WIDESPREAD FLOODING IS NOT EXPECTED OVER THE NEXT COUPLE OF
DAYS...LOCALIZED FLOODING WILL BE A POSSIBILITY IN SLOW-MOVING
SHOWERS AND THUNDERSTORMS.
&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...NONE.
&&
Hazardous weather outlook, Jul 23, 5:09 AM EDT, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
509 AM EDT FRI JUL 23 2004

CTZ005>012-NJZ002>006-011-NYZ067>081-240907-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
509 AM EDT FRI JUL 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...
NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY AND TONIGHT...

LOCALLY HEAVY DOWNPOURS WILL BE POSSIBLE TODAY AND TONIGHT...MAINLY
NORTH AND WEST OF NEW YORK CITY. THESE DOWNPOURS MAY CAUSE PONDING OF
WATER ON ROADWAYS AND RISES ON SMALL CREEKS AND STREAMS. THERE IS AN
OUTSIDE CHANCE THAT ONE OR TWO THUDNERSTORMS COULD BECOME MARGINALLY
SEVERE...WITH THE MAIN THREAT BEING STRONG WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

SHOWERS AND THUNDERSTORMS WILL CONTINUE ON SATURDAY ACROSS THE ENTIRE
TRI STATE AREA. LOCALLY HEAVY DOWNPOURS COULD CAUSE PONDING OF WATER
ON ROADWAYS AND RISES ON SMALLER CREEKS AND STREAMS.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 1:31 PM EDTFlash Flood WarningOKXBergen119 min
Jul 23, 2:46 PM EDTFlash Flood WarningOKXPassaic119 min
Jul 23, 3:34 PM EDTFlash Flood WarningOKXBergen116 min

Nearby

Flash Flood Warnings in New Jersey, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.